zbMATH — the first resource for mathematics

Convergence of finite volume schemes for the coupling between the inviscid Burgers equation and a particle. (English) Zbl 1380.65192
The authors study the numerical convergence of finite volume schemes for the Cauchy problem of the following system in 1D: \(u_t +(u^2/2)_x =-\lambda (u-h'(t))\delta_{h(t)}(x)\), \(m_ph''(t)=\lambda (u(t,h(t)) -h'(t))\) with suitable initial data. This system models the behavior of a pointwise particle of position \(h\), velocity \(h'\) and acceleration \(h''\) with mass \(m_p\), immersed into a “fluid”, whose velocity \(u(t,x)\) at time \(t\) and point \(x\) is assumed to follow the inviscid Burgers equation. In this model, the particle is seen as a moving interface through which an interface condition is imposed, which links \(u(t,x)\) on the left and on the right of the particle and the velocity of the particle (the three quantities are all not equal in general). The total impulsion of the system is conserved through time. The proposed finite volume schemes are consistent with a “large enough” part of the interface conditions. The proof of convergence is an extension of the one of [B. Andreianov and N. Seguin, Discrete Contin. Dyn. Syst. 32, No. 6, 1939–1964 (2012; Zbl 1246.35125)] to the case where the particle moves under the influence of the fluid. The difficulties in the proof are to treat numerically the interface conditions enclosed in the germ and the coupling between an ODE and a PDE, and are circumvented by taking into account at the numerical level the interface condition, applying schemes that preserves a “sufficiently large” part of the germ, and using a mesh that tracks the particle and updating the particle’s velocity by conservation of total impulsion.

65M08 Finite volume methods for initial value and initial-boundary value problems involving PDEs
35L65 Hyperbolic conservation laws
35Q53 KdV equations (Korteweg-de Vries equations)
35R37 Moving boundary problems for PDEs
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
35L72 Second-order quasilinear hyperbolic equations
Full Text: DOI
[1] Aguillon, Nina, Riemann problem for a particle–fluid coupling, Math. Models Methods Appl. Sci., 25, 1, 39-78, (2015) · Zbl 1314.35089
[2] Andreianov, Boris; Karlsen, Kenneth Hvistendahl; Risebro, Nils Henrik, A theory of \(L^1\)-dissipative solvers for scalar conservation laws with discontinuous flux, Arch. Ration. Mech. Anal., 201, 1, 27-86, (2011) · Zbl 1261.35088
[3] Andreianov, Boris; Lagouti\`ere, Fr\'ed\'eric; Seguin, Nicolas; Takahashi, Tak\'eo, Small solids in an inviscid fluid, Netw. Heterog. Media, 5, 3, 385-404, (2010) · Zbl 1262.35180
[4] Andreianov, Boris; Lagouti\`ere, Fr\'ed\'eric; Seguin, Nicolas; Takahashi, Tak\'eo, Well-posedness for a one-dimensional fluid-particle interaction model, SIAM J. Math. Anal., 46, 2, 1030-1052, (2014) · Zbl 1302.35263
[5] Andreianov, Boris; Seguin, Nicolas, Analysis of a Burgers equation with singular resonant source term and convergence of well-balanced schemes, Discrete Contin. Dyn. Syst., 32, 6, 1939-1964, (2012) · Zbl 1246.35125
[6] Borsche, Raul; Colombo, Rinaldo M.; Garavello, Mauro, On the interactions between a solid body and a compressible inviscid fluid, Interfaces Free Bound., 15, 3, 381-403, (2013) · Zbl 1286.35159
[7] [BLN79]BLN79 C. Bardos, A.-Y. LeRoux, and J.-C. N\'ed\'elec, \emph First order quasilinear equations with boundary conditions, Comm. Partial Differential Equations <span class=”textbf”>4</span> (1979), no. 9, 1017–1034.
[8] Canc\`es, Cl\'ement; Seguin, Nicolas, Error estimate for Godunov approximation of locally constrained conservation laws, SIAM J. Numer. Anal., 50, 6, 3036-3060, (2012) · Zbl 1307.65111
[9] Crandall, Michael G.; Tartar, Luc, Some relations between nonexpansive and order preserving mappings, Proc. Amer. Math. Soc., 78, 3, 385-390, (1980) · Zbl 0449.47059
[10] Harten, Ami, On a class of high resolution total-variation-stable finite-difference schemes, SIAM J. Numer. Anal., 21, 1, 1-23, (1984) · Zbl 0547.65062
[11] Hillairet, M., Asymptotic collisions between solid particles in a Burgers-Hopf fluid, Asymptot. Anal., 43, 4, 323-338, (2005) · Zbl 1108.35013
[12] [LeR77]L77 A.-Y. LeRoux, \emph A numerical conception of entropy for quasi-linear equations, Math. Comp. <span class=”textbf”>3</span>1 (1977), no. 140, 848–872. · Zbl 0378.65053
[13] Lagouti\`ere, Fr\'ed\'eric; Seguin, Nicolas; Takahashi, Tak\'eo, A simple 1D model of inviscid fluid-solid interaction, J. Differential Equations, 245, 11, 3503-3544, (2008) · Zbl 1151.76033
[14] Panov, E. Yu., Existence of strong traces for quasi-solutions of multidimensional conservation laws, J. Hyperbolic Differ. Equ., 4, 4, 729-770, (2007) · Zbl 1144.35037
[15] [Tow15]Towers John Towers, \emph A fixed grid, shifted stencil scheme for inviscid fluide-particle interaction, preprint (2015).
[16] Vasseur, Alexis, Strong traces for solutions of multidimensional scalar conservation laws, Arch. Ration. Mech. Anal., 160, 3, 181-193, (2001) · Zbl 0999.35018
[17] Vovelle, Julien, Convergence of finite volume monotone schemes for scalar conservation laws on bounded domains, Numer. Math., 90, 3, 563-596, (2002) · Zbl 1007.65066
[18] V\'azquez, Juan Luis; Zuazua, Enrique, Large time behavior for a simplified 1D model of fluid-solid interaction, Comm. Partial Differential Equations, 28, 9-10, 1705-1738, (2003) · Zbl 1071.74017
[19] V\'azquez, Juan Luis; Zuazua, Enrique, Lack of collision in a simplified 1D model for fluid-solid interaction, Math. Models Methods Appl. Sci., 16, 5, 637-678, (2006) · Zbl 1387.35634
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.